Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
170 Doctors are Online

Taking lisinipril for hypertension. Getting fluttering sensation in upper abdomen. Any ideas?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1986
Answered : 212 Questions
Relatively healthy, 169 lbs, 67", hypertension bp approx. 140/85, taking I',m getting these flutter sensations upper abdomine, below the rib cage to the left and right of sternum. Painless, just very annoying and very pronounced. They don't stop, I feel it mostly when sitting or lying down. I have a drs. appoint you think that is fine.
Posted Wed, 5 Dec 2012 in Hypertension and Heart Disease
Answered by Dr. Stephen Christensen 2 hours later
Hello. Welcome to Healthcare Magic. I'm Dr. Christensen.

I can understand your concerns about this new symptom.

Unfortunately, it isn't possible to diagnose your condition without an examination, and there is one worrisome possibility that should prompt you to either call your physician immediately or seek medical care elsewhere on a fairly urgent basis:

People with hypertension or other forms of heart disease occasionally develop cardiac dysrhythmias (abnormal heart rhythms) that cause palpitations (the sensation of fluttering in the chest or upper abdomen). While many dysrhythmias are well-tolerated and not particularly XXXXXXX some can deteriorate quite suddenly into rhythms that are life-threatening. This is particularly true in people whose electrolytes -- potassium, calcium, magnesium, etc. -- are out of balance.

Lisinopril, while generally a safe medication, sometimes causes hyperkalemia (high potassium), and this could conceivably trigger a cardiac dysrhythmia.

I hope that all makes sense. The bottom line here is this: call your doctor as soon as possible; he or she may want to see you before tomorrow.

I'll be available to answer more questions if you have any. Otherwise, I hope things go well for you!
Above answer was peer-reviewed by
Follow-up: Taking lisinipril for hypertension. Getting fluttering sensation in upper abdomen. Any ideas? 4 hours later
Thanks Dr. i went to the ER today...blood test, cardiac monitoring, x XXXXXXX and everything is normal. I recently recovered from a persistent cough that lasted about three weeks....Drs. think chest cavity irration with muscles spasms from cough. I have follow up on Monday. I appreciate your help.

Answered by Dr. Stephen Christensen 2 hours later

Sorry it took so long to get back to you. I'm glad everything went well at the ER. Hopefully your muscle irritability will settle down within the next several days.

While you're waiting for your follow-up on Monday, you might consider applying ice packs or warm packs to your upper abdomen/lower chest. (Some muscle spasms respond to cold, while others do better with heat; still others improve with alternating heat and cold [15-30 minutes heat followed by 15 minutes of ice]).

If you decide to try these modalities, don't turn your heating pad higher than "medium XXXXXXX and always place a dry towel between your skin and an ice pack.

Good luck!
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor